Wyoming, 2019

High Wind in Wyoming, January 7, 2019

January 7, 2019 · NWS BYZ · 1 event in 1 county or zone

A strong jet stream combined with tight surface pressure gradients resulted in high wind gusts across portions of the Billings Forecast area.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A strong jet stream combined with tight surface pressure gradients resulted in high wind gusts across portions of the Billings Forecast area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jan 7, 10:12 AM MST, 2 hours 3 minutes earlier.

Area forecast discussion, Jan 7, 10:12 AM MST, 2 hours 3 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
1012 AM MST Mon Jan 7 2019

.UPDATE...

Cold front was moving across the area this morning with strong
snow showers found along the front. Winds have been gusting up to
50 mph and visibilities have been dropping below a half a mile at
times with the snow showers. Generally a half an inch or less of
snow is possible. Winds will continue to ramp up across the area
today with gusts to 45 mph possible for most areas, while the
western foothills could continue to see wind gusts in excess of 50
mph. With the front diminishing the gap flow at Livingston and
Nye, have gone ahead and expired the Wind Advisory in effect
there. Isolated to scattered snow showers are possible across the
area today as a shortwave and aforementioned cold front cross the
region. Have updated pops and winds to current trends. The rest of
the forecast remains on track and the previous forecast discussion
and an updated aviation discussion are below. STP

&&

.SHORT TERM...valid for Tdy and Tue...

Weather impact today will be wind across most of the forecast
area. Surface pressure gradient between Idaho Falls and Lewistown
has been slowly dropping the past few hours. Wind gusts at the
Livingston Airport have been in the 40 to 50 mph range most of the
night. A cold front is progged to move through the Livingston
area by mid morning and this may help get some higher wind gusts
due to some pre- frontal compression. Although the window for
getting advisory wind gusts is shrinking, we will continue with
the wind advisory for the Livingston and Nye areas through late
morning. Once the front moves through Livingston, pressure
gradients will slacken lessening the threat for strong wind gusts.

Behind the front, the gradient will become more east/west and
this will favor the Big timber to Harlowton areas. However, it
still have a north-south orientation to it so we don't expect high
wind gusts for these areas but gusts are expected to be around 50
mph. Elsewhere across the lower elevations, 700mb winds will be
around 50kts for a large portion of the area with 40-45kts at
850mb. However, there will be a decent amount of lift behind the
front so these very strong winds aloft may not mix down to the
surface. In addition, 850mb pressure rises will be on the order of
1-1.5mb/hr with the strongest pressure rises over Wyoming. These
rises are not as strong as we would like to see for high winds
across the plains. In any case, it will be a windy day across much
of the forecast area today. Conditions will be unstable enough
today to warrant a slight chance for a rain or snow shower.
Temperatures will remain slightly above normal with most areas in
the upper 30s to lower 40s.

A northwest flow aloft will be over the forecast area Tuesday.
Temperatures will be cooler than today but still around normal
with lower to middle 30s. Hooley

.LONG TERM...valid for Wed...Thu...Fri...Sat...Sun...

Wednesday heights start to rebuild over the area but retreating
surface high pressure heading into the Dakotas keeps cooler air
over southeast Montana. Models weakening the amount of shower
activity on Wednesday as moisture is not returning in westerly
flow aloft as fast as previously progged. Flow is zonal on
Thursday which allows leeside troughing to form which will
moderate temperatures and there is a better chance for mountain
showers but combination of orographics and instability will
generate most of the shower activity.

Friday into the weekend a strongly amplified ridge builds into
and across the area. The pattern actually favors weaker leeside
troughing so despite warmer air aloft temperatures will languish
in the 40s for highs due to weaker mixing. However the weaker
mixing means less wind even for gap flow areas. Pattern is dry
into early next week with the progressive ridge followed by a
split flow regime which supports a chance of mountain showers but
little other significant weather. borsum

&&

.AVIATION...

Gusty winds and isolated showers for most of the terminal sites
today. VFR will prevail but brief reductions to IFR possible in
the stronger showers. Mountain shower activity will produce
occasional obscurations. Strong winds will spread across the
region in the morning with gusts to 40kt possible at KBIL...KSHR
and KMLS and gusts to 45kt possible at KLVM. Decreasing winds and
clouds expected by evening. borsum/RMS

&&

.PRELIMINARY POINT TEMP/POPS...

    Tdy Tue     Wed     Thu     Fri     Sat     Sun
-------------------------------------------------------
BIL 041 024/036 020/040 031/048 030/045 028/045 028/045
    3/W 00/U    00/E    00/B    00/U    00/U    00/U
LVM 036 019/035 022/046 033/046 028/044 027/045 026/044
    6/J 10/N    00/N    00/N    00/N    00/N    00/N
HDN 041 019/037 014/040 023/049 023/046 021/045 022/047
    2/W 00/U    00/E    01/B    11/U    00/U    00/U
MLS 039 022/032 014/034 023/046 026/043 022/042 023/043
    3/W 00/U    00/B    10/B    00/U    00/B    00/U
4BQ 038 021/032 013/036 022/044 025/042 023/041 022/043
    3/W 00/U    00/B    01/B    00/U    00/U    00/U
BHK 039 020/030 008/029 017/042 023/039 020/040 021/042
    3/W 00/N    00/B    00/B    00/B    00/B    00/U
SHR 042 016/036 011/042 023/048 021/045 019/045 020/046
    3/W 00/U    00/B    01/B    11/U    00/U    00/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.

&&

weather.gov/billings

In the hours before

Special weather statement, Jan 7, 9:09 AM MST, 3 hours 6 minutes before
Special Weather Statement
National Weather Service Billings MT
909 AM MST MON JAN 7 2019

MTZ028-029-034-039-041-042-056-063-065-066-071645-
Golden Valley-Beartooth Foothills-Southern Wheatland-Red Lodge
Foothills-Judith Gap-Musselshell-Eastern Carbon-Livingston
Area-Northern Stillwater-Northern Sweet Grass-
909 AM MST MON JAN 7 2019

...A LINE OF STRONG SNOW SHOWERS WILL AFFECT STILLWATER...EASTERN
WHEATLAND...WESTERN CARBON...WESTERN MUSSELSHELL...GOLDEN
VALLEY...SWEET GRASS AND CENTRAL PARK COUNTIES...

At 906 AM MST, strong snow showers were located along a line
extending from 24 miles north of Ryegate to 18 miles west of
Absarokee. Movement was east at 45 mph.

Wind gusts up to 50 mph are possible with these snow showers as well
as visibilities less than a half a mile at times. A quick half inch
of snow accumulation is possible as well.

Locations impacted include...
Red Lodge, Columbus, Roundup, Big Timber, Harlowton, Ryegate,
Deadmans Basin Reservoir, Absarokee, Lavina, Judith Gap, Franklin,
Reed Point, Halfbreed Lake Wildlife, Mc Leod, Cooney Reservoir State
Park, Melville, Washoe, Nye, Luther and Fishtail.

LAT...LON 4675 10834 4613 10868 4613 10893 4572 10890
      4512 10922 4539 10973 4541 10988 4550 10991
      4548 10980 4560 10987 4557 10991 4562 10996
      4561 11008 4555 11006 4555 11010 4553 11013
      4557 11028 4669 10977 4670 10939 4675 10939
TIME...MOT...LOC 1606Z 287DEG 40KT 4664 10911 4550 10982

Palmquist
Special weather statement, Jan 7, 9:46 AM MST, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Billings MT
946 AM MST MON JAN 7 2019

MTZ029-030-034-035-038-039-041-042-056-066-071730-
Yellowstone-Golden Valley-Beartooth Foothills-Treasure-Red Lodge
Foothills-Musselshell-Eastern Carbon-Southern Big Horn-Northern
Stillwater-Northern Sweet Grass-
946 AM MST MON JAN 7 2019

...A LINE OF STRONG SNOW SHOWERS WILL AFFECT WEST CENTRAL BIG
HORN...STILLWATER...
CARBON...MUSSELSHELL...YELLOWSTONE...SOUTHEASTERN GOLDEN VALLEY...
EAST CENTRAL SWEET GRASS AND NORTHWESTERN TREASURE COUNTIES...

At 943 AM MST, strong snow showers were located along a line
extending from 8 miles south of Flatwillow to 13 miles northwest of
Red Lodge. Movement was east at 50 mph.

Wind gusts up to 50 mph are possible with these snow showers as well
as visibilities less than a half a mile at times. A quick half inch
of snow accumulation is possible as well.

Locations impacted include...
Billings, Red Lodge, Columbus, Roundup, Laurel, Bridger, Joliet,
Fromberg, Melstone, Lockwood, Worden, Huntley, Pryor, Shepherd,
Billings Heights, Billings West End, Absarokee, Ballantine,
Musselshell and Broadview.

LAT...LON 4675 10782 4650 10780 4648 10761 4590 10799
      4590 10805 4580 10805 4500 10856 4500 10899
      4507 10922 4521 10933 4528 10954 4523 10960
      4529 10957 4528 10964 4532 10962 4539 10973
      4541 10983 4535 10991 4675 10876
TIME...MOT...LOC 1643Z 276DEG 44KT 4672 10834 4533 10944

Palmquist

Event by event

1 high wind. Local standard time, as filed.

High Wind, Sheridan Foothills

When
January 7, 12:15 PM MST to 12:53 PM MST
Where
Sheridan Foothills forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS

A wind gust of 59 mph was reported along the Montana/Wyoming state line, with a 61 mph wind gust reported at the Sheridan Airport.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, January 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 799955.